Skip to main content

Helping Your Heart Online Manual

Skip section navigation

Change strains relationships

Whether you are a friend, a family member, or the partner of a heart patient, you'll notice that a change in health and life habits often creates serious change in relationships.

A heart patient must change many aspects of his or her life. Most people don't do this without becoming a little irritable now and then. People recovering from health crises are not always easy to live with.

They need a great deal from those around them, and for a time, can't give much back. It's understandable if you feel your own personal resources are strained.

Just as you are moving through stages of transition in accepting what’s changed, so does the heart patient. To complicate matters, neither of you are probably going to be at the same stage at the same time.

This can result in each of you wishing the other would "get with the program" or "catch up." However, each person must proceed at his or her own pace. Having enough patience to allow this isn't always easy.

If the heart patient is your partner, the change in your sexual life will be on both your minds. However, neither of you may feel like talking about this openly. This can be a challenging adjustment, but one that is improved the more you talk together.

The patient's health care team can help you understand new limitations to your sexual life, if there are any. Together, the two of you can explore new ways to be close.

All of these changes, and more, are bound to add tension to a relationship. This time may be one of the most challenging times your relationship has faced.

Yet, many heart patients and their families and friends report that, eventually, this becomes a time of great closeness and intimacy. Look for these opportunities, and find ways to treasure the uniqueness of this time. And remember to ask your health care team and friends for help and support.


 

 

Source: Allina Health's Patient Education Department, Helping Your Heart, fourth edition, cvs-ahc-90648

First published: 10/04/2002
Last updated: 06/01/2007

Reviewed by: Allina Health's Patient Education Department experts